Alert archive / Florida / Beach Hazards Statements in 2021

Beach Hazards Statement 17, NWS Melbourne, FL

May 13, 2021Volusia County, Florida

NWS Melbourne, FL issued this beach hazards statement at May 13, 2021, 3:46 AM EDT for Volusia County, Florida. It took effect at May 13, 2021, 8:00 AM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
May 13, 2021, 3:46 AM EDT (07:46 UTC)
In effect from
May 13, 2021, 8:00 AM EDT
Expired
May 14, 2021, 2:50 AM EDT
In force
19 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 7.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1344 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

567 
WHUS42 KMLB 130746
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
346 AM EDT Thu May 13 2021

FLZ047-054-059-064-141-147-140800-
/O.NEW.KMLB.BH.S.0017.210513T1200Z-210514T0800Z/
Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
346 AM EDT Thu May 13 2021

...BEACH HAZARDS STATEMENT FOR STRONG CURRENTS IN EFFECT FROM 8 
AM EDT THIS MORNING THROUGH LATE TONIGHT...

* WHAT...A strong current flowing parallel to the coast within the
  surf zone. 

* WHERE...Southern Brevard, Indian River, St. Lucie, Martin, 
  Coastal Volusia and Northern Brevard Counties.

* WHEN...From 8 AM EDT this morning through late tonight.

* IMPACTS...Breezy north winds at the coast will produce a strong
  long shore current within the surf zone. 

* ADDITIONAL DETAILS...Swimming will remain hazardous due to the 
  combination of higher surf conditions, longshore currents and 
  possible rip currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
1 follow-up statement
385 
WHUS42 KMLB 140650
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
250 AM EDT Fri May 14 2021

FLZ047-054-059-064-141-147-150800-
/O.CAN.KMLB.BH.S.0017.000000T0000Z-210514T0800Z/
/O.NEW.KMLB.BH.S.0018.210514T1000Z-210515T0800Z/
Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
250 AM EDT Fri May 14 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THIS MORNING
THROUGH LATE TONIGHT...

* WHAT...A strong current flowing parallel to the coast within the
  surf zone along with a moderate risk of rip currents.

* WHERE...Southern Brevard, Indian River, St. Lucie, Martin, 
  Coastal Volusia and Northern Brevard Counties.

* WHEN...From 6 AM EDT this morning through late tonight.

* IMPACTS...Breezy north to northeast winds at the coast will
  produce a strong long shore current within the surf zone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this beach hazards statement went out at May 12, 9:22 PM EDT, 6 hours 24 minutes earlier.

Area forecast discussion, May 12, 9:22 PM EDT, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
922 PM EDT Wed May 12 2021

.DISCUSSION...

Current-Tonight...Busy afternoon and early evening with the east
coast sea breeze and southward pushing outflow boundary igniting
convection. Weather conditions should continue to wind down as
heating has ceased and instability diminishes. Later this evening
and overnight surface winds will begin to respond by veering W/NW/N
as a weak front drops southward into the central peninsula. Much of
the late evening and overnight should remain dry, but cannot rule
out an isolated, mainly light shower. Conditions remain quite muggy
with lows in the upper 60s to around 70 degrees.

Thursday...Previous...Quite a bit has changed over the past 24
hours, with models no longer indicating widespread showers and
storms developing on Thursday. Instead, a broad surface wave
develops east of Florida, increasing the pressure gradient, as a
backdoor cold front pushes south into our area. This will produce
breezy, showery conditions over much of the area tomorrow, starting
first along the Volusia Coast, spreading south into the afternoon.
Rain chances have come down, now only at 40 percent from Osceola to
Brevard north. The onshore flow will also moderate temperatures, as
highs only reach the low 80s, upper 70s along Volusia coast.

Along the Treasure Coast and Lake Okeechobee, stronger heating
should occur with highs reaching the upper 80s. This is where we
expect the heavier showers and lightning storms to develop in the
afternoon (rain chances of 60 percent). These storms could produce
frequent lightning strikes, torrential downpours, and gusty winds
of 40-50 mph. Even as the front pushes through the Treasure Coast,
showers are likely to remain into the evening hours.

&&

.AVIATION...Still some boundary interactions this evening with
ISOLD-SCT convection around into mid evening, diminishing no later
than late evening. Cannot rule out an ISOLD shower overnight with
ample moisture and front dropping southward. Winds will veer thru
the night to W/NW/N. The pgrad tightens Thu morning/afternoon with
NNW/N/NNE winds increasing to around 15 kts, perhaps a little
stronger near the coast, with frequent higher gusts into early
evening (Thu) before speeds decrease for overnight. Mainly showery
precip on Thu as cloud bases lower (MVFR) behind front, in many
places, with some ISOLD thunder possible nearer Lake Okee.

&&

.MARINE...Overnight...Still some ISOLD-SCT offshore moving
shower/storm activity into this evening. Intensity should wind down
during the evening, but a small threat remains overnight as a weak
frontal boundary settles into the central FL peninsula by daybreak
Thu. Winds will respond by veering SW/W/NW thru the night across the
waters. Speeds may approach 15 kts by daybreak north of the Cape.

Thursday...Previous...Models have come into agreement that the
pressure gradient across the Atlantic waters east of Florida will
increase late tonight into Thursday. This is in response to a
developing broad surface wave of low pressure. This will produce
increasing north winds of 20 knots, beginning across the offshore
Volusia waters and spreading south through the day. The increasing
fetch will produce increasing swells, with seas building up to 7
feet for the offshore waters north of the Cape. A Small Craft
Advisory goes into effect for these waters early Thursday afternoon,
then for the offshore Treasure Coast waters late Thursday evening.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 10 PM Thursday to 5 AM EDT Saturday
     for Sebastian Inlet to Jupiter Inlet 20-60 nm.

     Small Craft Advisory from 2 PM Thursday to 5 AM EDT Saturday for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Sedlock/Watson
Hazardous weather outlook, May 12, 8:39 PM EDT, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
839 PM EDT Wed May 12 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-131200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
839 PM EDT Wed May 12 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are ongoing, mainly along
the coast and over the Atlantic waters this evening. Locally
strong storms will be possible along the coastal counties and over
the Atlantic waters through mid evening. Storms that develop will
have the potential to produce gusty winds, heavy rainfall, and
frequent cloud- to- ground lighting as they move east and out into
the Atlantic.

.MARINE THUNDERSTORM GUST IMPACT...
Showers and a few strong lightning storms that develop this
this evening will have the potential to produce gusty winds up to
35 to 45 knots over the Atlantic and Intracoastal waters, mainly
along the Gulf stream.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Thunderstorm coverage will be scattered to numerous on Thursday as
a passing disturbance combines with a surface front to increase
likelihood of storms containing locally strong wind gusts. The
main threats will once again be cloud-to-ground lightning, gusty
winds, and locally heavy rainfall.

Large northeast swells will produce a high risk of rip currents
and rough surf at area beaches as well as hazardous boating
conditions starting Thursday night and continuing through the
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Watson

Nearby

Beach Hazards Statements in Florida, 2021Every beach hazards statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.